Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 29, 2016, 3:39 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2016, 3:39 PM MST (22:39 UTC)
- Expired
- Sep 29, 2016, 4:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
249 WUUS55 KTWC 292239 SVRTWC AZC003-292330- /O.NEW.KTWC.SV.W.0052.160929T2239Z-160929T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 339 PM MST THU SEP 29 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 430 PM MST * AT 338 PM MST...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 11 MILES EAST OF BENSON...OR 24 MILES SOUTHWEST OF WILLCOX...AND MOVING NORTH AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... WILLCOX...BENSON...COCHISE...ST. DAVID...SAINT DAVID... KARTCHNER CAVERNS STATE PARK...DRAGOON...MULESHOE RANCH PRESERVE... CASCABEL...MESCAL...I-10 AND TEXAS CANYON AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3177 10987 3171 11044 3242 11044 3242 10980 TIME...MOT...LOC 2238Z 174DEG 10KT 3198 11010 $$ MOLLERE
2 follow-up statements
881 WWUS55 KTWC 292309 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 409 PM MST THU SEP 29 2016 AZC003-292330- /O.CON.KTWC.SV.W.0052.000000T0000Z-160929T2330Z/ COCHISE- 409 PM MST THU SEP 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR NORTHWESTERN COCHISE COUNTY... AT 406 PM MST...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 13 MILES NORTHEAST OF BENSON...BUT ALSO EXTENDED WEST AND EAST TOWARD THE PIMA COUNTY BORDER AND EAST TOWARD COCHISE AND PEARCE. THESE STORMS WERE MOVING NORTH AT 10 TO 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... BENSON...COCHISE...ST. DAVID...SAINT DAVID... KARTCHNER CAVERNS STATE PARK...DRAGOON...MULESHOE RANCH PRESERVE... CASCABEL...MESCAL...I-10 AND TEXAS CANYON AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3177 10987 3171 11044 3242 11044 3242 10980 TIME...MOT...LOC 2306Z 174DEG 10KT 3206 11011 $$ MOLLERE
088
WWUS55 KTWC 292325
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST THU SEP 29 2016
AZC003-292334-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-160929T2330Z/
COCHISE-
425 PM MST THU SEP 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 430 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3177 10987 3171 11044 3242 11044 3242 10980
TIME...MOT...LOC 2318Z 174DEG 10KT 3206 11011
$$
MOLLEREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:53 PM MST, 46 minutes earlier.
Area forecast discussion, Sep 29, 2:53 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 253 PM MST THU SEP 29 2016 .SYNOPSIS...Strong thunderstorms across Southeast Arizona today with an increased risk of damaging wind gusts. A drying trend from the west will reduce the chance of storms Friday, all but eliminating them over the weekend. A trough will bring cooler air and a few showers back to the area late Monday or Tuesday. High pressure will bring dry conditions and a rapid warming trend the second half of next week. && .DISCUSSION...Southeast Arizona is currently between a strong trough digging down the west coast upstream and a strong ridge through eastern Mexico and Texas downstream. The resulting southerly to southwesterly flow has brought up tropical moisture from Roslyn over the past 48 hours as well as 2 mid level impulses. These have combined with a low immediately west of the area to create a couple of nice thunderstorm days. Today we've had to fight through murky beginnings from early morning showers and thunderstorms, as well as weak subsidence behind one of the exiting impulses. Fortunately we were able to wrap in some mid level drying that has helped clear things out enough for decent solar insolation. Decent convective potential and shear will help organize storms this afternoon, with an emphasis on areas east of Tucson. Some drying tomorrow but still enough for a few afternoon thunderstorms. By Saturday and Sunday a much weaker flow and modest available will limit thunderstorm chances. A strong regional low pushing through the Great Basin early next week will give us a glancing blow. We should manage a few showers ahead of the front Monday afternoon or evening, but the main stories for our area will be gusty winds developing ahead of the front Monday and cooler air behind the front Tuesday. High and dry the second half of next week with a strong warming trend. && .AVIATION...Valid through 31/00Z. TSRA developing this afternoon after with brief MVFR conditions with stronger storms. SHRA/TSRA mainly east of KTUS this evening after 30/02z then partial clearing from the west overnight. Strong erratic outflows with storms, otherwise SFC wind ELY to SLY at 5-12 kts with higher gusts at times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Areas of showers and thunderstorms through this evening, especially east of Tucson. A drying trend will reduce storm chances Friday and all but eliminate them over the weekend. A trough will bring gusty winds early next week with cooler air and a few showers late Monday or Tuesday. High and dry the rest of the week. 20-ft winds will be easterly through southerly at less than 15 mph through tonight, with normal diurnal wind trends occurring over the weekend. The trough will bring a gusty southwesterly to westerly flow Monday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 29, 11:10 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1110 AM MST THU SEP 29 2016 AZZ508-512-291845- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT- 1110 AM MST THU SEP 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 1145 AM MST... AT 1109 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BOWIE...OR 28 MILES EAST OF WILLCOX...MOVING NORTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INTERSTATE 10 BETWEEN SAN SIMON AND BOWIE. LAT...LON 3214 10928 3220 10948 3242 10944 3242 10910 TIME...MOT...LOC 1809Z 201DEG 16KT 3224 10935 KD
Special weather statement, Sep 29, 2:40 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST THU SEP 29 2016 AZZ509-510-292215- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW- 240 PM MST THU SEP 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315 PM MST... AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS SOUTHWEST OF CLIFTON AND MORENCI...OR 23 MILES NORTHEAST OF SAFFORD...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLIFTON AND MORENCI. LAT...LON 3286 10933 3297 10941 3324 10938 3315 10910 TIME...MOT...LOC 2139Z 203DEG 11KT 3301 10935 KD
Special weather statement, Sep 29, 3:18 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 318 PM MST THU SEP 29 2016 AZZ507-508-513-292300- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 318 PM MST THU SEP 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 400 PM MST... AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BENSON...OR 27 MILES NORTHEAST OF SIERRA VISTA...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COCHISE...DRAGOON AND I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3174 11004 3183 11020 3222 11024 3211 10986 TIME...MOT...LOC 2217Z 177DEG 9KT 3191 11010 MOLLERE
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:10 AM MST | Special Weather Statement | TWC | 35 min | |
| Sep 29, 2:40 PM MST | Special Weather Statement | TWC | Greenlee | 35 min |
| Sep 29, 3:18 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Sep 29, 3:18 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 42 min |
| Sep 29, 4:17 PM MST | Areal Flood Advisory | TWC | Greenlee | 118 min |
| Sep 29, 4:30 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Sep 29, 4:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.